Alert archive / Virginia / Wind Advisories in 2023

Wind Advisory 11, NWS Blacksburg, VA

March 25, 20234 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; 16 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 25, 2023, 3:46 AM EDT for 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; 16 counties in Virginia. It took effect at Mar 25, 2023, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2023, 3:46 AM EDT (07:46 UTC)
In effect from
Mar 25, 2023, 11:00 AM EDT
Expired
Mar 25, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 23 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS71 KRNK 250746
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
346 AM EDT Sat Mar 25 2023

NCZ001-002-018-VAZ007-009-015-260000-
/O.NEW.KRNK.WI.Y.0011.230325T1500Z-230326T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Independence, Whitetop, Troutdale, and Volney
346 AM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Tazewell, Smyth and Grayson Counties.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
777 
WWUS71 KRNK 251801
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
201 PM EDT Sat Mar 25 2023

WVZ042-260000-
/O.EXA.KRNK.WI.Y.0011.000000T0000Z-230326T0000Z/
Mercer-
Including the cities of Bluefield and Flat Top
201 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Mercer County.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ001-002-018-VAZ007-009-015-260000-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-230326T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Independence, Whitetop, Troutdale, and Volney
201 PM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Tazewell, Smyth and Grayson Counties.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
936 
WWUS71 KRNK 251942
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
342 PM EDT Sat Mar 25 2023

VAZ010>014-016>020-WVZ043-044-507-508-260000-
/O.EXA.KRNK.WI.Y.0011.000000T0000Z-230326T0000Z/
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Bland, Pearisburg, Wytheville, Radford, 
Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge, 
Covington, Hot Springs, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
342 PM EDT Sat Mar 25 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...The New River Valley and Highlands of Virginia. The
  Greenbrier Valley of West Virginia. 

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NCZ001-002-018-VAZ007-009-015-WVZ042-260000-
/O.CON.KRNK.WI.Y.0011.000000T0000Z-230326T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-Mercer-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Independence, Whitetop, Troutdale, Volney, Bluefield, 
and Flat Top
342 PM EDT Sat Mar 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30mph with gusts up to 50 mph.

* WHERE...In North Carolina, Ashe, Alleghany NC and Watauga 
  Counties. In Virginia, Tazewell, Smyth and Grayson Counties. 
  In West Virginia, Mercer County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
982 
WWUS71 KRNK 260013
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
813 PM EDT Sat Mar 25 2023

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-260115-
/O.EXP.KRNK.WI.Y.0011.000000T0000Z-230326T0000Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, 
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
813 PM EDT Sat Mar 25 2023

...WIND ADVISORY HAS EXPIRED...

Winds will gradually diminish through the remainder of the
evening.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 24, 9:53 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 24, 9:53 PM EDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
953 PM EDT Fri Mar 24 2023

.SYNOPSIS...
A warm front will remain just to the north through tonight, but
a cold front should arrive by Saturday morning to bring showers.
High pressure will follow on Saturday night to provide drier
conditions for Sunday, but an area of low pressure could bring
the next chance of rain during the early part of the work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 950 PM EDT Friday...

Area of instability over southern Virginia and northern North
Carolina was gradually diminishing. Isolated showers will
continue through midnight. The leading edge of the cooler and
more stable air, and the lower clouds had advanced into central
Virginia and will continue to move west overnight. Have adjusted
the probability of precipitation for these trends and slightly
adjusted the timing of the pre-frontal showers and thunderstorms
Saturday morning based on the last few runs of the HRRR. No
changes needed to the temperatures at this time.

As of 739 PM EDT Friday...

Tried to adjust temperatures this evening in the rain cooled
locations. Also modified pops to allow for a further south
extent of coverage with outflow boundary in the unstable warm
air. The warm front should lift north tonight taking the main
batch of convection with it. Then, a cold front to our west
will the Appalachian Mountains Saturday morning with scattered
showers and thunderstorms. It will be mild overnight with
readings from the mid 40s in the north to around 60 in the
Piedmont.

Previous:
As of 521 PM EDT Friday...

Made some minor adjustments in pops and weather to capture the
latest radar trends. In general, allowed for a chance of rain
further south in the unstable air. The combination of outflow
boundaries and low level convergence could generate some
isolated showers. More changes later this evening.

Previous discussion:
As of 140 PM EDT Friday...

Confidence is high for a cold front arriving by Saturday.

A warm front will remain draped just to the north across central
Virginia and West Virginia for the remainder of today into
tonight. Showers and perhaps some embedded thunderstorms will
ride along this frontal boundary during this time. Rain chances
have been kept mostly confined to the Interstate 64 corridor
through this evening. Because areas to the south will remain in
the warm sector and stay away from the chances of rain,
temperatures will remain well above normal with highs soaring
into the upper 60s to the upper 70s along and west of the Blue
Ridge and into the lower to mid 80s in the Piedmont.

The warm front will head further northward after sunset, which
should provide a temporary reduction in rain chances. The flow
will turn toward the east across portions of the Piedmont
overnight, which will help to bring a weak wedge of cooler air
with temperatures falling toward the mid to upper 40s. However,
outside of this cool wedge, a good southwest breeze should
persist to keep temperatures from falling lower than the 50s. A
cold front will approach the Ohio River Valley after midnight
tonight. Showers with some isolated thunderstorms running ahead
of the front will approach the Appalachian Mountains toward the
early morning hours of Saturday morning.

The showers and will head eastward as the cold front crosses
the Mid Atlantic by midday Saturday, while any thunderstorms
should weaken due to lower instability from the lingering cool
wedge to the east that the front should eventually erode. Winds
will increase from the southwest in the afternoon with gusts up
to 40 MPH possible in the higher elevations of southeast West
Virginia and up to 30 MPH elsewhere. Because there is no cold
air mass behind the frontal passage, temperatures on Saturday
will only drop a few degrees compared to Friday and still remain
above normal for this time of year.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 150 PM EDT Friday...

    Dry for Sunday with rain returning to parts of the region on
Monday...

On the backside of the departing Saturday system, some residual
upslope moisture across Western Greenbrier County, WV will provide
for some isolated evening showers. High pressure will start building
into the region overnight, and its axis will be our region by late
Sunday afternoon. Between these two times, a tight pressure gradient
will exist Saturday night and provide form winds gusting across the
mountains in the 25 to 35 mph range with 15 to 25 mph gusts across
the Foothills and Piedmont regions. Winds will gradually decrease as
we head into and through the day on Sunday.

Sunday night into Monday, guidance offers a variety of solutions for
our region. Specifically, there is notable differences between the
NAM solution and those of the GFS, European and Canadian solutions.
While all offer a solution of a shortwave trough moving across the
Southeast US. However, the NAM offers a generous swath of rain
crossing our area. Its aforementioned model counterparts keep this
feature south, but not too far south, of the area. Our forecast will
reflect a small chance of precipitation for the area Sunday night
into Monday morning, but not to the levels the NAM is offering.

Late Monday into Monday night, we will be watching a shortwave
trough moving east through the Great Lakes region. The southern
extent of this feature may cross Southeast West Virginia, bringing
some isolated showers.

Temperatures during this portion of the forecast will average ten to
fifteen degrees above normal.

Confidence in the above weather scenario is high Saturday night into
Sunday, drops to low-moderate by Sunday night into Monday, rises
slightly to moderate for Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1240 PM EDT Friday...

   Slightly above normal temperatures through the period with rain
chances Tuesday and Friday...

Our weather on Tuesday looks to have some rain in it, but the
question will be from what feature. Deterministic solutions during
this portion of the forecast have either a cold front moving through
the area, with precipitation in the form of isolated to scattered
showers across the mountains, with best coverage over Southeast West
Virginia. Or, a shortwave trough will head northeast along a frontal
boundary stalled to our south, and this feature will bring more of
patchy light rain to primarily southeastern parts of the region. We
will continue to maintain persistence with our forecast and still
offer a consensus of these two potentials. Tuesday weather will
extend into Tuesday evening, but coverage is expected to be on the
decrease.

By Wednesday, most solutions are in good agreement of drier and
cooler high pressure settling over the region.

Wednesday night into early Thursday, our pattern shifts again with a
shortwave trough expected to head east through the Ohio Valley. The
southern tail of this system may glance Western Greenbrier County
with light isolated rain/snow showers Thursday morning.

Thursday night through Friday an upper trough is expected to deepen
across the Central Plains states and head northeast towards the
Great Lakes region. Its associated surface low will parallel the
track of the upper system but be positioned farther east. This
system associated warm front is expected to lift northeast towards
the area Thursday night and slowly cross the region, or stall over
it, on Friday. Look for increasing chances of rain during this time
period.

Confidence in the above weather scenario is low on Tuesday but
moderate Wednesday through Friday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 739 PM EDT Friday...

VFR conditions with pockets of MVFR in showers will continue
this evening into tonight. Outflow driven showers may push south
to the North Carolina Border before diminishing with loss of
heating this evening. A warm front will lift north across the
region tonight into Saturday morning. The flow should turn
towards the east to bring more low-level moisture. Ceilings will
fall to IFR/LIFR overnight at ROA, LYH, LWB, and BCB. MVFR
ceilings appear more likely at BLF and DAN. Restrictions to
visibility are possible due to the low ceilings and the
potential for fog. Rain showers will arrive from an approaching
cold front during Saturday morning. After the frontal passage,
conditions will begin to improve, but winds will gust from the
southwest during the afternoon.

.Extended Aviation Outlook...

High pressure should arrive by Saturday night to bring VFR
conditions through Sunday. An area of low pressure could arrive
during Sunday night to provide a chance of rain and sub-VFR
ceilings through Monday and Tuesday. Afterward, high pressure
will build across the Mid Atlantic by Wednesday to provide good
flying weather. Moisture will return to our area Thursday into
Thursday night with chance for Sub-VFR showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...AMS/KK/PW
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/PW
Hazardous weather outlook, Mar 24, 9:42 AM EDT, 18 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
942 AM EDT Fri Mar 24 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-251345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
942 AM EDT Fri Mar 24 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:46 AM EDTSpecial Weather StatementRNKMercer, Summers29 min
Mar 25, 6:18 AM EDTSpecial Weather StatementRNKMercer, Monroe, Summers27 min
Mar 25, 6:44 AM EDTSpecial Weather StatementRNKMonroe46 min
Mar 25, 5:32 AM EDTSpecial Weather StatementRNKAshe, Watauga43 min
Mar 25, 6:16 AM EDTSpecial Weather StatementRNKAlleghany, Wilkes29 min
Mar 25, 6:55 AM EDTSpecial Weather StatementRNKSurry, Yadkin35 min
Mar 25, 7:58 PM EDTSpecial Weather StatementRNKRockingham32 min
Mar 25, 5:43 AM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe32 min

Nearby

Wind Advisories in Virginia, 2023Wind Advisories in West Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.